Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 6, 2018, 7:35 PM EDT for Hoke County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 7:35 PM EDT (23:35 UTC)
- Expired
- Aug 6, 2018, 8:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Raleigh, NC
County Hoke County, NC
The radar
The Raleigh/Durham radar (KRAX), 107 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 874 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
961
WWUS82 KRAH 062335
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
735 PM EDT MON AUG 6 2018
NCZ086-088-070030-
Hoke NC-Cumberland NC-
735 PM EDT MON AUG 6 2018
...STRONG THUNDERSTORMS WILL AFFECT HOKE AND FAR WESTERN CUMBERLAND
COUNTIES UNTIL 830 PM EDT...
At 731 PM EDT, Doppler radar was tracking strong thunderstorms
extending from Raeford to Fort Bragg, moving south at 25 mph. These
storms will affect the Fort Bragg Military Reservation, especially in
Hoke County. The storms should stay west of the city of Fayetteville.
Wind gusts up to 40 mph will be possible with these storms.
Frequent lightning will occur.
Heavy rain will occur.
Locations impacted include...
Raeford, Fort Bragg, Antioch, Hope Mills, Silver City, Rockfish and
Bowmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3484 7935 3486 7934 3489 7935 3494 7935
3497 7937 3500 7941 3504 7941 3517 7903
3492 7896 3495 7904 3483 7919
TIME...MOT...LOC 2331Z 009DEG 22KT 3502 7917
$$
PWBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 7:25 PM EDT, 10 minutes earlier.
Area forecast discussion, Aug 6, 7:25 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 725 PM EDT Mon Aug 6 2018 .SYNOPSIS... On the northern periphery of weakening sub-tropical high pressure over the southeastern U.S., a surface trough will strengthen in the lee of the Appalachians through Wednesday, then move eastward and offshore Wednesday night or early Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 400 PM Monday... Forecast rationale remains unchanged. Deepening mid-upr low centered near KWAL per 12Z upr air and WV satellite data will drift only slowly enewd through tonight. A sub- tropical ridge centered over cntl AL/GA has weakened during the past 24 hours; and the models suggest this tendency will continue. Between these two primary, nearby features aloft, a couple of weak upr level perturbations also evident in satellite imagery stretching from ern OH swwd to n-cntl KY will drift slowly sewd, in nwly flow around the aforementioned upr low, into VA/NC by 12Z Tue. Preceding them, a compact convective cluster over the nrn Cumberland Plateau, and strengthening MCV per recent acceleration of the mid level flow evident in KMRX VWP data, will settle sewd into the wrn and srn NC Piedmont this evening. At the surface, a couple of lee troughs were analyzed at 16Z from near BWI-RIC-RDU-CLT, and from CHO-LYH-HKY, respectively. Outflow, remnant from morning convection near PTB has become increasingly- evident in visible satellite imagery early this afternoon over sern VA/far nern NC, while other old outflow, though no longer discernible in observational data, may linger over the nern NC Piedmont based on the location and slow extrapolation of those features in regional radar loops from Sunday aft-eve. Showers and storms are likely to initiate along the surface troughs and in the vicinity of the aforementioned outflow boundaries, particularly where mid level temperatures are residually cooler in association with the mid-upr low, in an area of deepening cumulus from e-cntl VA sswd roughly along US Highway 1 in cntl NC. This scattered activity should then propagate sewd along outflow and with a light, mean nwly steering flow. Other, more isolated development will likely focus along the upstream lee trough, over the Foothills and perhaps wrn Piedmont, before probably being overtaken by the convection influenced by the aforementioned MCV, and from cold pools/outflow moving off the mountains. That activity would then most likely affect the srn Piedmont during the evening hours. Mid level flow and effective bulk shear values are expected to remain relatively weak, despite some weak mid level acceleration over swrn NC/nwrn SC, by the approaching upstream MCV. As such, storms will be of the typical, pulse/multi-cell variety, with a threat of strong to damaging downburst winds, owing to high DCAPE values aoa 1000 J/kg over cntl NC. Near persistence, to slightly hotter temperatures in the lwr to mid 90s are expected this afternoon, given the continued presence and favorable location of the sub-tropical ridge for hot conditions in the Carolinas. Associated heat index values will peak in the upr 90s to around 100 or so degrees. Similarly persistent and muggy lows, mainly in the lwr-mid 70s, are expected tonight. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 350 PM Monday... A weak mid-upr level shear axis, and possible remnant MCV now centered near TRI, may linger over sern NC early Thu, with an area of associated mid-high clouds over the Sandhills and srn Coastal Plain to start the day. Otherwise, a ridge axis and associated anticyclonic flow aloft will extend newd across the Carolinas from a sub-tropical ridge centered over the southeast U.S., with a lee surface trough likely to sharpen with diurnal heating over the Piedmont. The lee trough, and lower predictability differential heating and/or outflow boundaries related to the aforementioned MCV, or convection that occurs through early tonight, will likely become foci for isolated to scattered deep convective development once again, as a continued moist/humid boundary layer is strongly heated into the lwr-mid 90s. Given a lack of support aloft, this activity is likely to weaken/dissipate through midnight, with persistence lows again in the lwr-mid 70s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 212 PM Monday... The overall weather in the extended will be characterized by a gradual increase in the typical diurnal summer convection and temperatures gradually decreasing from near/just above normal to start the period to near/just below normal by the end of the period. The surface piedmont trough will remain over the Carolinas and VA, shifting ever so slightly eastward, through the end of the week. Meanwhile aloft, a trough will amplify while slowly approaching the area. Expect the trough to gradually encroach on and/or move into central NC through the remainder of the week. There continue to be model differences with respect to this system, as the GFS tries to cut off a low over the lower Great Lakes Saturday night/Sunday while the ECMWF remains an open trough. Both are expected to remain to the west and/or north of central NC through Monday and as NC will largely be on the east side of the trough, expect continued moisture advection into the area and increasing aft/eve convection chances to high-end chance for the end of the period. The cloud cover and precipitation should keep temperatures nearly steady or result in a slight decrease through the period and over the weekend. Highs generally in the mid 80s to around 90 degrees and lows in the upper 60s to low 70s. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 725 PM Monday... Generally VFR conditions expected tonight and Tuesday. There is a chance of MVFR CIGS with a thunderstorm nearby of KFAY through 02z/tonight, but the main storms should stay west and south of KFAY before dissipating. Other TAF sites are VFR. Later tonight, MVFR ground fog is possible except likely after 09z at KRWI. There may be a period of dense ground fog with VSBY at 1/4 mile at KRWI between 09z and 12z. A quick return to VFR on Tuesday, with a chance of afternoon storms with associated MVFR VSBYS and CIGS. Outlook: Scattered, diurnal showers and storms are expected to focus along a lee trough over cntl NC each afternoon-evening, particularly Tue and Wed, followed by increasing convective coverage on Sat, when a cold front is forecast to settle into the region. Otherwise, patchy morning fog/stratus will be possible, mainly at ern TAF sites. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...MWS LONG TERM...KC AVIATION...Badgett
Hazardous weather outlook, Aug 6, 2:14 PM EDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 214 PM EDT Mon Aug 6 2018 NCZ008>011-025>028-040>043-073>078-083>086-088-089-071815- Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett- Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 214 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Thunderstorms this afternoon will be capable of producing wind gusts up to 50 or 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-021>024-038-039-071815- Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph- 214 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, Aug 6, 5:29 PM EDT, 2 hours 6 minutes before
Special Weather Statement National Weather Service Raleigh NC 529 PM EDT MON AUG 6 2018 NCZ040-075>077-062230- Lee NC-Chatham NC-Harnett NC-Moore NC- 529 PM EDT MON AUG 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MOORE...WESTERN HARNETT...LEE AND SOUTH CENTRAL CHATHAM COUNTIES UNTIL 630 PM EDT... At 529 PM EDT, Doppler radar was tracking a strong thunderstorm near Goldston, or 8 miles northwest of Sanford, moving southeast at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Sanford, Goldston, Broadway, Olivia, Pineview, Lemon Springs, Gum Springs, Cumnock, Seminole and Raven Rock State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, and other light outdoor objects. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3547 7945 3564 7934 3549 7889 3525 7905 TIME...MOT...LOC 2129Z 299DEG 13KT 3553 7932 WSS
Special weather statement, Aug 6, 5:39 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
539 PM EDT MON AUG 6 2018
NCZ028-043-062230-
Edgecombe NC-Wilson NC-
539 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN EDGECOMBE AND
EASTERN WILSON COUNTIES UNTIL 630 PM EDT...
At 539 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wilson, or 16 miles northwest of Farmville, moving southeast at 10
mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Wilson, Elm City, Stantonsburg, Black Creek, Macclesfield, Saratoga
and Willbanks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, and other light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3559 7781 3558 7782 3559 7784 3565 7797
3582 7788 3574 7756
TIME...MOT...LOC 2139Z 294DEG 10KT 3571 7785
WSSSpecial weather statement, Aug 6, 5:56 PM EDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Raleigh NC 556 PM EDT MON AUG 6 2018 NCZ040-041-076-077-062300- Lee NC-Chatham NC-Harnett NC-Wake NC- 556 PM EDT MON AUG 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HARNETT... NORTHEASTERN LEE...SOUTHWESTERN WAKE AND EASTERN CHATHAM COUNTIES UNTIL 700 PM EDT... At 556 PM EDT, Doppler radar was tracking a strong thunderstorm near Pittsboro, moving southeast at 20 mph. Wind gusts up to 40 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Pittsboro, Fuquay-Varina, Apex, Holly Springs, Crosswinds Boating Center, Crosswinds Campground, New Hill, Raven Rock State Park, Jordan Lake State Rec Area and Bynum. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, and other light outdoor objects. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3572 7926 3586 7911 3560 7869 3540 7891 TIME...MOT...LOC 2156Z 313DEG 15KT 3575 7912 WSS
Special weather statement, Aug 6, 6:25 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
625 PM EDT MON AUG 6 2018
NCZ074-075-077-084>086-088-062330-
Scotland NC-Richmond NC-Hoke NC-Harnett NC-Moore NC-Montgomery NC-
Cumberland NC-
625 PM EDT MON AUG 6 2018
...STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING AND HEAVY RAIN WILL
AFFECT PORTIONS OF THE SANDHILLS THROUGH 730 PM...
At 625 PM EDT, Thunderstorms with frequent lightning, gusty wind to
50 mph... and very heavy rain were located over southeastern
Montgomery, southwest and central Moore, and western Harnett
Counties. The strongest storms were located near Covington, Normal,
Derby, and Southern Pines. These storms were moving slowly to the
south at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with these
storms.
Frequent lightning will occur with these storms.
Locations impacted include...
Southern Pines, Rockingham, Raeford, Troy, Carthage, Fort Bragg,
Pinehurst, Hamlet, Aberdeen and Biscoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3489 7986 3537 7992 3539 7974 3532 7921
3531 7918 3493 7888 3492 7896 3495 7904
3489 7912 3485 7937
TIME...MOT...LOC 2221Z 301DEG 5KT 3519 7967
PWBSpecial weather statement, Aug 6, 6:52 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
652 PM EDT MON AUG 6 2018
NCZ077-086-088-062345-
Hoke NC-Harnett NC-Cumberland NC-
652 PM EDT MON AUG 6 2018
...STRONG THUNDERSTORMS DEVELOPING INTO THE FORT BRAGG, RAEFORD, AND
FAYETTEVILLE AREAS FROM THE NORTH...
At 647 PM EDT, radar indicated thunderstorms developing near Spring
Lake and Fort Bragg, moving southeast at 20 mph. These storms are
expected to move across Fort Bragg, Spring Lake, and the west side
of Fayetteville before 715 PM.
Wind gusts up to 45 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Fayetteville, Raeford, Fort Bragg, Antioch, Pope AFB, Hope Mills,
Spring Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3484 7925 3511 7939 3516 7933 3521 7925
3520 7921 3519 7918 3517 7914 3517 7910
3520 7910 3521 7915 3524 7917 3527 7922
3536 7913 3544 7901 3485 7865 3485 7883
3483 7890 3490 7894 3495 7904 3483 7919
TIME...MOT...LOC 2247Z 335DEG 18KT 3520 7912
PWBSpecial weather statement, Aug 6, 7:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
735 PM EDT MON AUG 6 2018
NCZ086-088-070030-
Hoke NC-Cumberland NC-
735 PM EDT MON AUG 6 2018
...STRONG THUNDERSTORMS WILL AFFECT HOKE AND FAR WESTERN CUMBERLAND
COUNTIES UNTIL 830 PM EDT...
At 731 PM EDT, Doppler radar was tracking strong thunderstorms
extending from Raeford to Fort Bragg, moving south at 25 mph. These
storms will affect the Fort Bragg Military Reservation, especially in
Hoke County. The storms should stay west of the city of Fayetteville.
Wind gusts up to 40 mph will be possible with these storms.
Frequent lightning will occur.
Heavy rain will occur.
Locations impacted include...
Raeford, Fort Bragg, Antioch, Hope Mills, Silver City, Rockfish and
Bowmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3484 7935 3486 7934 3489 7935 3494 7935
3497 7937 3500 7941 3504 7941 3517 7903
3492 7896 3495 7904 3483 7919
TIME...MOT...LOC 2331Z 009DEG 22KT 3502 7917
PWBThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:46 PM EDT | Special Weather Statement | RAH | Halifax | 59 min |
| Aug 6, 2:11 PM EDT | Special Weather Statement | RAH | Halifax | 34 min |
| Aug 6, 2:13 PM EDT | Special Weather Statement | RAH | Halifax | 62 min |
| Aug 6, 2:32 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Halifax, Nash | 95 min |
| Aug 6, 2:33 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Halifax, Nash | 103 min |
| Aug 6, 3:12 PM EDT | Special Weather Statement | RAH | Halifax | 63 min |
| Aug 6, 3:40 PM EDT | Special Weather Statement | RAH | Johnston | 50 min |
| Aug 6, 3:57 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 48 min |
| Aug 6, 4:09 PM EDT | Special Weather Statement | RAH | Nash | 66 min |
| Aug 6, 4:38 PM EDT | Special Weather Statement | RAH | Chatham | 52 min |
| Aug 6, 4:49 PM EDT | Special Weather Statement | RAH | Harnett | 56 min |
| Aug 6, 5:29 PM EDT | Special Weather Statement | RAH | Lee | 61 min |
| Aug 6, 5:39 PM EDT | Special Weather Statement | RAH | Wilson | 51 min |
| Aug 6, 5:46 PM EDT | Areal Flood Advisory | RAH | Wilson | 85 min |
| Aug 6, 5:56 PM EDT | Special Weather Statement | RAH | Lee | 64 min |
| Aug 6, 6:03 PM EDT | Flash Flood Warning | RAH | Wilson | 68 min |
| Aug 6, 6:14 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Wake | 46 min |
| Aug 6, 6:25 PM EDT | Special Weather Statement | RAH | Hoke, Montgomery, Moore, Richmond | 65 min |
| Aug 6, 6:43 PM EDT | Areal Flood Advisory | RAH | Montgomery, Moore, Richmond | 2 hr |
| Aug 6, 6:52 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke | 53 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.